Alert archive / Nevada / Special Weather Statements in 2017

Special Weather Statement, NWS Reno, NV

August 4, 2017

NWS Reno, NV issued this special weather statement at Aug 4, 2017, 4:40 PM PDT. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2017, 4:40 PM PDT (23:40 UTC)
Expired
Aug 4, 2017, 5:15 PM PDT
In force
35 min
Issued by
NWS Reno, NV

The radar

The Reno radar (KRGX), 56 km from the middle of the area, began a volume at 23:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 11.7 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2017-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2017-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-339 J/kg
Mixed-layer LCL
2556 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
174 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

799 
WWUS85 KREV 042340
SPSREV

Special Weather Statement
National Weather Service Reno NV
440 PM PDT FRI AUG 4 2017
 
NVZ002-003-050015-
Greater Lake Tahoe Area NV-Greater Reno-Carson City-Minden Area NV-
440 PM PDT FRI AUG 4 2017

...GUSTY OUTFLOW WINDS POSSIBLE FOR SOUTH RENO...

At 439 PM PDT, Doppler radar was tracking a developing thunderstorm 
over Galena, or 10 miles south of Reno. This storm was nearly 
stationary.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Galena, Davis Creek Campground, Mount Rose Ski Area and Mount Rose 
Summit.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3929 11992 3947 11995 3947 11982 3932 11977
TIME...MOT...LOC 2339Z 259DEG 3KT 3939 11986 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this special weather statement went out at Aug 4, 3:04 PM PDT, 1 hour 36 minutes earlier.

Area forecast discussion, Aug 4, 3:04 PM PDT, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Reno NV
304 PM PDT Fri Aug 4 2017

.SYNOPSIS...

Temperatures will cool to near or slightly below average this
weekend and early next week. For this weekend and into early next
week, low pressure stalling over northwest California will bring
a higher potential for flash flooding and strong to severe
thunderstorms. Drier weather is possible mid to late next week.

&&

.SHORT TERM...

Not much change to the forecast thinking in the short term.

Looking at the current radar loop and mesoanalysis of surface
convergence and moisture, the best focus for thunderstorms is
between Hawthorne and Tonopah west to near Bishop. The focus is
not expected to change much through evening, with the best shot at
thunderstorms remaining over Mono and Mineral Counties. Elsewhere,
heating should allow for some cumulus to develop but focus for
deeper convection is weaker, so much more isolated activity is
expected, most likely along the weak convergence boundary that
should kick out into far western Nevada this evening.

Tonight and Saturday morning, additional moisture begins to work
around the upper ridge, whose center is expected to shift into
central and eastern Nevada as low pressure starts moving towards
the northern California coast. Forcing and 500-300 mb lapse rates
look modest so a few showers are all that are expected late
tonight and Saturday morning in the eastern Sierra and out into
far western NV.

Saturday, things start getting more interesting in a convective
sense as a modest upper jet nose moves over the Sierra late in the
day. PWATs will be generally between 0.8" and 1", highest over
northwest NV and northeast CA. While there should be some westerly
wind convergence in the eastern Sierra and into western Nevada
late in the day and the jet will provide some forcing north of
Highway 50, there are some uncertainties that will affect
thunderstorm coverage and intensity. The main detractor and
uncertainty for thunderstorm coverage Saturday will be cloud
cover. It has been noted in other moisture surge events that in
the first day when PWATs rise to near an inch or more that cloud
cover can sometimes become extensive enough to limit thunderstorm
coverage...although showers may still wind up scattered.

In any case, while thunderstorm coverage may be uncertain for
Saturday, confidence is fairly high that there will at least be
some activity by Saturday afternoon in eastern CA and out into
western NV. With the high PWATs, any thunderstorms will be capable
of bringing a period of heavy rainfall. If you are in an area
susceptible to flash flooding (near burn scars, steep terrain, or
alluvial fans to name a few), it would be wise to pay attention to
the thunderstorms in your area as localized flash flooding is a
possibility. There will be some shear/increasing wind aloft to
fuel more organized thunderstorms which would only increase the
threat for torrential rain, especially in areas where storms train
over higher terrain.

Late Saturday night, the main upper forcing with the northwest CA
upper low will approach the region. This will bring the continued
threat for isolated to scattered showers and thunderstorms into
Sunday morning.

Sunday afternoon, another round of scattered thunderstorms is
expected as the upper low slowly edges towards the northern Sierra.
Shear profiles continue to support the possibility for more
organized, longer-lived thunderstorms. In addition to heavy rain
and a localized flash flooding threat with afternoon convection,
the NAM and GFS simulations are starting to focus on northeast
California and northwest Nevada for a period of deformation
rainfall into Sunday night. This could significantly amp up
precipitation amounts, generally north of I-80, if a convective
complex develops. Confidence in a convective complex north of I-80
is low to medium at this time. -Snyder

.LONG TERM...Monday through Friday...

Monday, and possibly Tuesday, scattered thunderstorms with heavy
rain remain possible with precipitable waters remaining quite
elevated (for the western Great Basin) at between 0.75" and 1".
By Wednesday and Thursday, the west flow will start to push the
moisture east and also reduce convergence along the Sierra Crest,
leading to fewer storms. By Friday, any isolated storms that
remain will likely be in the most prominent convergence zones in
Mono-Mineral counties and northern Lassen County/far northwest NV.

Temperatures will also be close to average for early August, but as
we get drying they will warm to slightly above average later next
week, but nothing like the hot conditions we have seen the past
week. Snyder/Wallmann

&&

.AVIATION...

Thunderstorm probabilities for northern Sierra and western Nevada
terminals today is lower than previously expected. The main focus
for thunderstorms is expected to remain well south of Highway 50
through this evening with only a very low chance (5-10%) for a
thunderstorm up to I-80 late in the day. With no storms to clear
out particulates from regional fires, haze is expected to bring
reduced slantwise visibility to much of northeast California and
western Nevada at least into early Saturday afternoon.

For the weekend, scattered afternoon and evening (mainly...but
isolated storms possible Saturday and Sunday night) thunderstorms
are still expected as low pressure slowly moves into northern
California from the eastern Pacific. Gusts to 40 kts are possible
with any storms as well as hail to 3/4" in diameter along with
heavy rainfall. Snyder

&&

.REV Watches/Warnings/Advisories...
NV...None.
CA...None.
&&

For more information from the National Weather Service visit...
http://weather.gov/reno

In the hours before

Local storm report, Aug 4, 11:04 AM PDT, 5 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
1104 AM PDT FRI AUG 04 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND DMG     3 SSW PLEASANT VALLEY   39.32N 119.79W
08/03/2017                   WASHOE             NV   EMERGENCY MNGR

            BETWEEN 430-500 PM, STRONG WIND GUSTS CAUSED 3 FOOT
            WHITECAPS ALONG WASHOE LAKE, ALONG WITH SEVERAL SNAPPED
            TREE LIMBS 3-4 INCHES IN DIAMETER ON THE NORTHEAST SIDE
            OF THE LAKE.

0525 PM     TSTM WND GST     5 SE MOUNT ROSE SKI ARE 39.27N 119.82W
08/03/2017  M59.00 MPH       WASHOE             NV   MESONET

            WASHOE VALLEY MESONET REPORTED A 59 MPH WIND GUST FROM
            525 PM TO 530 PM PDT.

&&

JOHNSTON
Special weather statement, Aug 4, 3:02 PM PDT, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Reno NV
302 PM PDT FRI AUG 4 2017

CAZ073-042300-
Mono CA-
302 PM PDT FRI AUG 4 2017

...STRONG THUNDERSTORMS IN SOUTHERN MONO COUNTY THIS
AFTERNOON...

At 300 PM PDT, Doppler radar was tracking a strong thunderstorm near
Crowley Lake, moving northwest at 10 mph. Additional strong storms
may develop through the afternoon and into the early evening hours.

Half inch hail and wind gusts up to 50 mph will be possible with
this storm and other storms that develop through the afternoon.
Brief heavy rain is also possible with any storm that develops today.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near Crowley Lake, or any of the smaller lakes in southern
Mono County, get out of the water and move indoors or inside a
vehicle. Remember, lightning can strike out to 10 miles from the
parent thunderstorm. If you can hear thunder, you are close enough
to be struck by lightning. Move to safe shelter now! Do not be
caught on the water in a thunderstorm.

&&

LAT...LON 3779 11829 3748 11833 3751 11882 3776 11914
      3815 11882
TIME...MOT...LOC 2200Z 113DEG 9KT 3767 11867
Special weather statement, Aug 4, 4:40 PM PDT, 0 minutes before
Special Weather Statement
National Weather Service Reno NV
440 PM PDT FRI AUG 4 2017

NVZ002-003-050015-
Greater Lake Tahoe Area NV-Greater Reno-Carson City-Minden Area NV-
440 PM PDT FRI AUG 4 2017

...GUSTY OUTFLOW WINDS POSSIBLE FOR SOUTH RENO...

At 439 PM PDT, Doppler radar was tracking a developing thunderstorm
over Galena, or 10 miles south of Reno. This storm was nearly
stationary.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Galena, Davis Creek Campground, Mount Rose Ski Area and Mount Rose
Summit.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3929 11992 3947 11995 3947 11982 3932 11977
TIME...MOT...LOC 2339Z 259DEG 3KT 3939 11986

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 6:20 PM PDTSpecial Weather StatementREVSierra25 min
Aug 4, 3:02 PM PDTSpecial Weather StatementREVMono58 min

Nearby

Special Weather Statements in Nevada, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.